Skip to Main Content

INTRODUCTION

Recipients of liver transplants experience numerous skin conditions that are related both to the state of immunosuppression and to the medications necessary for immunosuppression. Among all solid organ transplant patients, liver transplant recipients require the least amount of immunosuppression and often suffer fewer dermatologic complications than those experienced by other solid organ transplant recipients.1 Nonetheless, liver transplant patients are still at risk for skin cancers, infections, and medication-related cutaneous side effects, as summarized in Table 103-1.2 Cutaneous diseases that complicate the posttransplant course challenge the practitioner. Atypical and more severe presentations are common. As a result of the many cutaneous conditions that may arise, dermatologic care should be integrated into the comprehensive, multidisciplinary treatment of liver transplant recipients.3

TABLE 103-1Dermatologic Conditions Associated with Liver Transplant

MEDICATION-SPECIFIC EFFECTS

In solid organ transplant patients, a number of medication-specific cutaneous findings are observed.4 Table 103-2 delineates several of the most common cutaneous side effects seen with the customarily administered immunosuppressive medications.

TABLE 103-2Common Cutaneous Side Effects of Select Immunosuppressive Medications

Cushingoid changes (Fig. 103-1): Iatrogenic Cushing syndrome, a consequence of excessive glucocorticoid administration, is accompanied by cutaneous findings of easy bruising, senile purpura, and thinning skin, as well as changes in body morphology, with the abnormal development of a dorsocervical (buffalo) hump, supraclavicular fat pads, and facial fullness. Other conditions may also occur, including striae, hirsutism, acanthosis nigricans, and skin tags—also due to excessive glucocorticoid use. A number of these changes ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.